| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Lipitor
March 2001

Q. I have recently been prescribed 20 mg of lipitor for high cholesterol (265). I am a 40-year-old female, in generally good health otherwise. I have been taking lipitor for just over a week now, and have experienced rectal bleeding for the first time this morning. Can this drug has any effect on this?

A. Lipitor is one of the drugs in the family of statins that has revolutionized our management of high cholesterol. There are several significant side effects with the statins, including the potential for liver problems. However, bleeding abnormalities and hemorrhoids are not common with this family of medications. For this reason, I think it is most likely that the bleeding you experienced is unrelated to the Lipitor.

On the other hand, the Lipitor can ?on rare occasion? cause a decrease in the number of platelets or clot forming cells in your blood. If that would happen, you might have rectal bleeding but you should also have other bleeding problems such as excessive menses, easy bruising, bloody nose, etc. If the bleeding has been fairly isolated to this episode, I would not think it is related to the Lipitor. If you are having other bleeding difficulties, you should certainly see your physician.

Disclaimer Back to Ask the Medical Experts